Background: Atypical antipsychotics, unlike traditional antipsychotics, are considered to have limited cardiovascular side effects, but recent evidence drew attention to potential cardiac rhythm disturbances during aripiprazole therapy. Prolonged QT-interval and increased heart rate were described during treatment with therapeutic doses of aripiprazole, and some reports have even shown relevant arrhythmias, such as ventricular trigeminy and supraventricular tachycardia, in patients treated with this drug.
Case Report: Here, we report a case of a young female who attempted suicide with aripiprazole overdose presenting with a concomitant 2:1 second degree atrioventricular block. Little is known on the cardiac toxicity of atypical antipsychotics in overdose: reporting this case description, far from establishing direct causality.
Results and Conclusion: We would promote further efforts to define the possible effects of the drug on the cardiac conduction system, for a safer management of patients in clinical practice.